How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Elliott, LPCC, NCC Your Own Question

Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

Dear Dr, I took Ritalin 2 times a day 10 mg, 5 days a week

This answer was rated:

Dear Dr,

I took Ritalin 2 times a day 10 mg, 5 days a week for 5 weeks.
The last time i took the Ritalin was end of June.
When i got off i felt very spacy after a few days.
I had headaches, racing mind, depressed and developped a social anxiety. I also lost my sense of balance.
The loss of balance lasted for 2 months.
After about 1-2 weeks of the ritalin i developped weird spasms, my right arm always pulled up in a cramp to my chest and had facial tics.
later on i started to often shake my hand, sometimes left, sometimes right, and sometimes my head.
i also had a feeling of internal tremor.
all of this became worse when stressed. I also started to experience twitches all over my body and tingeling nerves all over. even my nose etc..
sometmes i lost complete controll and started spasming all over as if i had an epilepsy attack but i never lost consiousness
i got all sorts of brain scans and a ton of EEGs done.
nothing ot be seen. there was a small amount of epileptic acitivity in my right temporal lobe but 1 neuro said it was nothing, the other put me on rivotril.
the rivotril did not help and i started to have more of those attacks.
received Sipralex for anxiety but after 1 pill i got severe spasms and started kicking my leg etc.
was admitted in the hospital and put on lyrica. this did not stop the attacks and even increased them. more spasms ( looked like distonias) and severe tics.
i showed a video of my attacks to the neuro and he said that is not epilepsy since it was all over my body, did not loose conciousness and the meds did not help, even increased the tics.
after 1 week i got out of the hospital and was told my issues are stressrelated, triggered by the ritalin use and perpituated by stress and anxiety.
today i am 1 day out of the hospital and lots of those spasm attacks, which i seem to be able to stop sometimes, lots of tremors, lots of crying and hyperventilating.
my whole family says, just like the neuro, that it will go away and is stress/panic.

does this seem like possible from taking ritalin?
when i have the attacks i dont have a racing heart, just spasming and now also crying etc.

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

There are certain common side effects of Ritalin withdrawal. They are:


anxiety, nausea, exhaustion, severe depression, abdominal cramps,agitation, and insomnia

Customer:

and is it normal that those issues last 4 months after my last pill?

Elliott, LPCC, NCC :

Panic and anxiety do NOT have to have increased heart beat.

Elliott, LPCC, NCC :

You have been checked out and they did find some abnormal activity in your right temporal lobe.

Elliott, LPCC, NCC :

You have also been taking a series of other psychotropic medications.

Elliott, LPCC, NCC :

Have you been given any antianxiety medicatiuons of the benzodiazpine class such as alprazolam or lorazepam?

Customer:

they have given me lorazepam during my attacks and it immediatly calmed everything down

Elliott, LPCC, NCC :

If these are anxiety attacks, these medications would make a difference and indicate that it probably is indeed anxiety causing this.

Elliott, LPCC, NCC :

That is a strong indication that what is happening to you is indeed anxiety. You should continue with this medication on an as needed basis, and possibly talk to a therapist about other stressors in your life.

Customer:

i do not understand why sipralexa ( lexapro) caused an increase of psams i nthat case

Customer:

of spasms in that case sorry

Elliott, LPCC, NCC :

Lexapro has many different side effects for different people.

Customer:

ok

Customer:

and is it normal that the issues last untill 4 months after stopping ritalin?

Elliott, LPCC, NCC :

Muscle twitches is a side effect of Lexapro for some people.

Elliott, LPCC, NCC :

It is hard to know just what triggers your body to do this, but it seems that if you respond to antianxiety medication (lorazepam) then you probably are suffering from anxiety and as long as the stressors continue, so will the symptomatic reactionsl

Customer:

ok, thank you for your time dr

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions